Alert archive / Colorado / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 162, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Aug 5, 2004, 7:28 PM MDT for El Paso County, Colorado. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 5, 2004, 7:28 PM MDT (01:28 UTC)
- Expired
- Aug 5, 2004, 8:15 PM MDT
- In force
- 47 min
- Issued by
- NWS Pueblo, CO
- Area
- Counties, with a storm outline in the text
County El Paso County, CO
The radar
The Pueblo radar (KPUX), 36 km from the middle of the area, began a volume at 01:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 1.5 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 93 J/kg
- Mixed-layer CIN
- -92 J/kg
- Mixed-layer LCL
- 1540 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- -73 m²/s²
- 0-3 km storm-relative helicity
- -13 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KPUB 060128 SVRPUB COC041-060215- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PUEBLO CO 728 PM MDT THU AUG 5 2004 THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EL PASO COUNTY IN EAST CENTRAL COLORADO * UNTIL 815 PM MDT. * AT 723 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED A SEVERE THUNDERSTORM. THIS STORM WAS LOCATED 9 MILES SOUTHEAST OF SCHRIEVER AFB...OR 24 MILES SOUTHEAST OF COLORADO SPRINGS...AND MOVING NORTHEAST AT 10 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR TRUCKTON BY 815 PM MDT. IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST PROTECTION. LAT...LON 3876 10455 3859 10445 3872 10401 3894 10415 $$ HODANISH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 2:36 PM MDT, 4 hours 52 minutes earlier.
Area forecast discussion, Aug 5, 2:36 PM MDT, 4 hours 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 236 PM MDT THU AUG 5 2004 .SHORT TERM... (TONIGHT AND FRIDAY) SHORT TERM CONCERNS CONTINUE TO BE POTENTIAL FOR HEAVY RAIN AND THE POSSIBILITY OF FLASH FLOODING TONIGHT. CURRENT WATER VAPOR AND UPPER AIR DATA CONTINUES TO SHOW AMPLE MID AND UPPER LEVEL MOISTURE EMBEDDED IN THE SOUTHWEST FLOW ACROSS THE REGION...WITH PWAT CHARTS RANGING BETWEEN .75 AND 1 INCH ACROSS WESTERN COLORADO...AND BETWEEN 1 AND 1.25 INCHES ACROSS THE EASTERN FOOTHILLS AND PLAINS. WATER VAPOR IMAGERY ALSO INDICATING A MINOR SHORT WAVE MOVING ACROSS NW COLORADO AND INTO CENTRAL WYOMING ATTM... WITH ANOTHER MINOR EMBEDDED DISTURBANCE HELPING CONVECTION FIRE ACROSS NE NEW MEXICO ATTM. AT THE SFC...LEE TROUGHING AHEAD OF NW COLORADO WAVE CONTINUES ACROSS THE I-25 CORRIDOR...KEEPING DEW PTS IN THE 50S TO LOWER 60S ACROSS THE EASTERN PLAINS IN SOUTH TO SOUTHEAST LOW LEVEL FLOW. FOR TONIGHT...CLOUDS AND SHOWERS ASSOCIATED WITH NW COLORADO SHORT WAVE HAS HAS HAMPERED HEATING ACROSS SOUTH CENTRAL AND SOUTHEASTERN COLORADO....HOWEVER WITH LATE AFTERNOON SUN BREAKS ALONG WITH MINOR NE NEW MEXICO DISTURBANCE MOVING ACROSS THE REGION...STILL EXPECT TO SEE SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS TO DEVELOP ACROSS THE MTS AND HIGH MT VALLEYS. WITH AMPLE LOW LEVEL MOISTURE ACROSS THE HIGHER TERRAIN AS WELL...DEW PTS CURRENTLY IN THE LOWER TO MID 40S AT CPW AND LXV...LOCALLY HEAVY RAINFALL WILL BE POSSIBLE...BUT WITH WEST TO SOUTHWEST STEERING FLOW OF 20 KTS...STORMS SHOULD BE MOVING ENOUGH TO LIMIT FLASH FLOODING. ACROSS THE EASTERN FOOTHILLS AND PLAINS...LAPS SOUNDING DATA INDICATING MODERATELY UNSTABLE ATMOSPHERE WITH CAPES OF 500-1500 J/KG ACROSS...WITH LIS AROUND -4C ACROSS THE FOOTHILLS AND I-25 CORRIDOR...AND BETWEEN 0 AND -2C ACROSS THE FAR EASTERN PLAINS. MAIN CONCERN ACROSS THE PLAINS IS THAT CONVECTIVE TEMPS IN THE UPPER 70S TO UPPER 80S WILL NOT BE MET TO HAVE DEEP MOIST CONVECTION FIRE...HOWEVER WITH STORMS FIRING ACROSS THE SE MTS...ALONG WITH LATE AFTERNOON SUNSHINE AND MINOR NEW MEXICO DISTURBANCE MOVING ACROSS THE REGION...WILL KEEP LIKELY POPS ACROSS THE I-25 WITH CHANCES FOR THE FAR SE PLAINS THIS EVENING...WITH SLIGHT CHANCES THROUGH THE OVERNIGHT. WITH WEAK SOUTH TO SOUTHWEST STEERING FLOW OF 5-10 KT THIS EVENING ACROSS THE EASTERN FOOTHILLS AND PLAINS...WILL KEEP FLOOD WATCH FOR FLASH FLOODING IN PLACE THROUGH 10 PM. FRIDAY...WEST TO NORTHWEST UPPER FLOW DEVELOPS BEHIND PASSING NORTHERN ROCKIES SHORT WAVE...WITH BEST MONSOONAL MOISTURE PLUME BEING SHUNTED BACK ACROSS SOUTHWESTERN COLORADO AND WESTERN NEW MEXICO. WITH WESTERLY FLOW ALOFT...LEE TROUGH IS EXPECTED TO PUSH ACROSS THE FAR EASTERN PLAINS...KEEPING SOUTHERLY LOW LEVEL FLOW AND BEST DEW PTS ACROSS THE FAR EASTERN PLAINS. MODELS INDICATING ANOTHER SHORT WAVE MOVING ACROSS THE GREAT BASIN...BUT LOOKS TO BE TOO FAR NORTH TO HELP FIRE CONVECTION FOR MY CWA. HOWEVER...WITH MINOR DISTURBANCES LIKELY EMBEDDED IN THE FLOW ALOFT...WILL KEEP SCATTERED COVERAGE ACROSS THE MTS...WITH ISOLATED POPS ACROSS THE I-25 CORRIDOR AND PLAINS. WITH POSSIBLE CONVERGENCE ALONG LEE TROUGH...COULD SEE ONE OR TWO STRONG STORMS OUT EAST...BUT SHOULD BE LIMITED WITH MORE MORNING CLOUDS AND TEMPS IN THE UPPER 70S TO UPPER 80S. -MW .LONG TERM... (FRIDAY NIGHT THROUGH THURSDAY) FRI NIGHT THE NEXT SHRTWV IS EXPECTED TO MOVE INTO SRN CO AND WL CONTINUE AFFECTING THE AREA THRU SAT. THIS SHRTWV ALONG WITH CONTINUED MSTR FLOW OVR THE AREA WL LEAD TO MORE SHOWERS AND THUNDERSTORMS. WL INCREASE POPS SOME FOR SAT OVR THE MTS AND NEARBY PLAINS. SUN AS THE UPR RIDGE SHIFTS WESTWARD OVER AZ...THE UPR FLOW OVR CO WL BE NW AND WE WL LOSE THE MONSOONAL MSTR TAP. THE UPR RIDGE IS THEN EXPECTED TO REMAIN TO THE WEST THRU THE EARLY PART OF NEXT WEEK...AND THEN BY THU SHOULD SHIFT BACK OVR THE AREA...AGAIN BRINGING SOME MSTR FROM THE S AND SW. WITH THE NW FLOW ALOFT AND DISTURBANCES MOVING THRU THE NRN U.S. ROCKIES AND NRN PLAINS STATES...THIS WL ALLOW A COUPLE FRONTS TO MAKE THEIR WAY INTO THE SE PLAINS. ONE IS EXPECTED MON AND ANOTHER LATE WED. EVEN WITH A LACK OF MONSOONAL MSTR SUN AND EARLY NEXT WEEK...THERE WL LIKELY BE ENOUGH RESIDUAL MSTR TO CONTINUE THE POSSIBILITY OF ISOLD MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS. && .PUB WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH FOR FLASH FLOODING ALL EASTERN MOUNTAINS AND SOUTHEAST PLAINS (ZONES 72>89 93>99) FROM UNTIL 10 PM TONIGHT . &&
Hazardous weather outlook, Aug 5, 7:00 AM MDT, 12 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 700 AM MDT THU AUG 5 2004 COZ058>089-093>099-061300- ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT- CANON CITY VICINITY/EASTERN FREMONT COUNTY- CENTRAL CHAFFEE COUNTY BELOW 9000 FT- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7500 FT-CROWLEY COUNTY- DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT- EASTERN KIOWA COUNTY-EASTERN LAS ANIMAS COUNTY- EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT- EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT- LA GARITA MOUNTAINS ABOVE 10000 FT-LA JUNTA VICINITY/OTERO COUNTY- LAMAR VICINITY/PROWERS COUNTY-LAS ANIMAS VICINITY/BENT COUNTY- LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT- NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET- NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT- NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-PIKES PEAK ABOVE 11000 FT- PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT- SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT- SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT- SOUTHERN SAN LUIS VALLEY- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT- SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT- SPRINGFIELD VICINITY/BACA COUNTY- TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500 AND 11000 FT- TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT- UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT- WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT- WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT- WESTERN KIOWA COUNTY- WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT- WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT- WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT- WET MOUNTAIN VALLEY BELOW 8500 FEET-WET MOUNTAINS ABOVE 10000 FT- WET MOUNTAINS BETWEEN 6300 AND 10000 FT- 700 AM MDT THU AUG 5 2004 ...FLASH FLOOD WATCH IN EFFECT FOR THE SOUTHEAST MOUNTAINS AND PLAINS FROM THIS MORNING TO THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST COLORADO. .DAY ONE...TODAY AND TONIGHT. NUMEROUS SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS SOUTH CENTRAL AND SOUTHEAST COLORADO TODAY AS A WEATHER DISTURBANCE MOVES ACROSS THE REGION. THE MAIN THREAT FROM THUNDERSTORMS TODAY WILL BE HEAVY RAIN...HAIL UP TO 1/2 INCH IN DIAMETER...AND DANGEROUS LIGHTNING...ESPECIALLY FOR THE SOUTHEAST MOUNTAINS AND ADJACENT PLAINS. HOWEVER...ONE OR TWO STORMS ACROSS SOUTHEAST COLORADO COULD BECOME SEVERE...PRODUCING HAIL AROUND 1 INCH IN DIAMETER...AND WIND GUSTS UP TO 60 MPH. THUNDERSTORMS ARE ALSO EXPECTED TO BE SLOW MOVING...PRODUCING A THREAT FOR FLASH FLOODING FOR THE SOUTHEAST MOUNTAINS AND PLAINS. MANY AREAS ACROSS SOUTHEAST COLORADO RECEIVED HEAVY RAINFALL YESTERDAY...ESPECIALLY ALONG AND NORTHEAST OF A LINE FROM COLORADO SPRINGS...TO LA JUNTA...TO KIM. ADDITIONAL HEAVY RAINFALL ON ALREADY SATURATED SOILS...OR ON FLOOD SUSCEPTIBLE AREAS SUCH AS THE BURN SCARS...STEEP CANONS AND URBAN AREAS...COULD QUICKLY LEAD TO RUNOFF PROBLEMS AND FLASH FLOODING. THEREFOR A FLASH FLOOD WATCH HAS BEEN ISSUED FOR TODAY FOR THE PIKES PEAK REGION...THE SANGRE DE CRISTO AND WET MOUNTAINS...AND ALL OF THE SOUTHEAST PLAINS. THE THREAT AREA INCLUDES OF THE CITIES OF COLORADO SPRINGS... PUEBLO...LA JUNTA...LAMAR...SPRINGFIELD...TRINIDAD...AND WALSENBURG. NUMEROUS THUNDERSTORMS ARE ALSO EXPECTED ACROSS THE EASTERN SAN JUAN AND LA GARITA MOUNTAINS...THE SAWATCH RANGE...AND THE HIGH VALLEYS LATER THIS MORNING THROUGH THIS EVENING. THE MAIN THREAT FROM THUNDERSTORMS IN THESE AREAS WILL BE LOCALLY HEAVY RAIN AND LIGHTNING. ALTHOUGH HEAVY RAIN IS NOT EXPECTED TO BE AS WIDESPREAD FOR THESE AREAS AS COMPARED TO THE SOUTHEAST MOUNTAINS AND PLAINS... LOCALLY HEAVY RAIN ON THE MILLION BURN SCAR COULD POSE A LOCALIZED FLASH FLOOD THREAT DUE TO THE MORE IMPERMEABLE SOILS. PEOPLE IN AND NEAR THE MILLION BURN SCAR SHOULD BE ALERT AND READY TO TAKE ACTION SHOULD HEAVY RAIN OCCUR. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. ON FRIDAY...SCATTERED THUNDERSTORMS WILL DEVELOP BY THE AFTERNOON AND CONTINUE INTO THE EVENING. ON THE EASTERN PLAINS AND EASTERN MOUNTAINS...THE THUNDERSTORMS MAY BECOME STRONG WITH HAIL UP TO 1/2 INCH IN DIAMETER AND WIND GUSTS TO 40 MPH. THERE IS THE POTENTIAL FOR HEAVY RAIN WITH SOME OF THE STORMS. FOR SATURDAY THROUGH WEDNESDAY...ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE POSSIBLE EACH DAY. THERE IS THE POTENTIAL FOR STRONG STORMS AND LOCALLY HEAVY RAINS ON SOME OF THE DAYS. UPSLOPE FLOW WILL OCCUR ON THE EASTERN PLAINS...WHICH MAY BRING VERY MOIST AND UNSTABLE AIR TO THE PLAINS AND EASTERN MOUNTAINS. .SPOTTER INFORMATION STATEMENT... WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE LIKELY ACROSS THE SOUTHEAST MOUNTAINS AND PLAINS THIS AFTERNOON AND EVENING. && KT/WOLYN
In the hours before
Local storm report, Aug 5, 6:41 PM MDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
641 PM MDT THU AUG 05 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0631 PM FLASH FLOOD 3 SW CALHAN 39.00N 104.34W
08/05/2004 EL PASO CO AMATEUR RADIO
OVERFLOWING IRRIGATION DAM ON BRACKETT CREEK, BRACKETT
CREEK OUT OF BANKS
&&
MOOREThe office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 6:08 PM MDT | Flash Flood Warning | PUB | Las Animas | 97 min |
| Aug 5, 6:17 PM MDT | Flash Flood Warning | PUB | El Paso | 3 hr |
| Aug 5, 8:15 PM MDT | Severe Thunderstorm Warning | PUB | El Paso | 90 min |
| Aug 6, 3:41 PM MDT | Severe Thunderstorm Warning | PUB | Pueblo | 94 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.